Georgia, 2014Hail and Damaging Winds in Georgia, May 28, 2014
May 28, 2014 · NWS CHS · 4 events in 3 counties and zones
Summertime pulse thunderstorms developed in the mid to late afternoon hours. These thunderstorms interacted with outflow boundaries and other mesoscale boundaries with a few of the storms becoming severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Summertime pulse thunderstorms developed in the mid to late afternoon hours. These thunderstorms interacted with outflow boundaries and other mesoscale boundaries with a few of the storms becoming severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at May 28, 1:16 PM EST, 1 hour 17 minutes earlier.
Area forecast discussion, May 28, 1:16 PM EST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
216 PM EDT WED MAY 28 2014
.SYNOPSIS...
ATLANTIC HIGH PRESSURE WILL EXTEND ACROSS THE REGION TODAY. A
WEAK BACKDOOR COLD FRONT IS EXPECTED TO APPROACH THE AREA FROM THE
NORTH THURSDAY...THEN WEAKEN AND SLOWLY MOVE SOUTHWARD THROUGH THE
AREA INTO SATURDAY. STRONGER HIGH PRESSURE WILL BUILD FROM THE
NORTH LATER SATURDAY AND SUNDAY...PERSISTING INTO EARLY NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
EARLY THIS AFTERNOON...CONVECTION HAS INITIATED OVER INLAND
SOUTHEAST GEORGIA PRIMARILY. OVERALL THE FORECAST REMAINS ON TRACK
AND NO SIGNIFICANT ADJUSTMENTS WERE NEEDED. PREVIOUS DISCUSSION
FOLLOWS BELOW.
LATE THIS MORNING...REGIONAL RADAR IMAGERY SHOWS THAT ANY EARLIER
SHOWER ACTIVITY ACROSS THE MIDLANDS HAS DIMINISHED AND ALL THAT IS
LEFT OVER IS AN AREA OF CLOUDINESS TO THE NORTH. THE OVERALL SETUP
TODAY IS QUITE SIMILAR TO TUESDAY. THE RIDGE DOWNSTREAM OF THE
UPPER LOW OVER THE ARKLATEX REGION REMAINS IN PLACE WITH NO
SIGNIFICANT FORCING NOTED. THERE IS A VERY SUBTLE SHORTWAVE AND
ASSOCIATED VORT MAX MOVING ACROSS THE CENTRAL GEORGIA/SOUTH
CAROLINA REGION...AND THAT MAY HELP TO INITIATE CONVECTION LATER
ON THIS AFTERNOON. CONVECTIVE COVERAGE WILL PRIMARILY BE FORCED BY
DIFFERENTIAL HEATING AND WEAK CONVERGENCE ALONG THE AFTERNOON SEA
BREEZE. NO SIGNIFICANT CHANGES WERE MADE TO THE PREVIOUS
FORECAST...AND CONVECTIVE INITIATION IS EXPECTED TO BEGIN IN THE
VERY EARLY AFTERNOON HOURS. THE EVENTUAL EVOLUTION OF SHOWERS AND
STORMS WILL BE DRIVEN BY MESOSCALE BOUNDARIES AND BOUNDARY
INTERACTIONS. THE OVERALL SEVERE THREAT REMAINS LOW WITHIN A
WEAKLY FORCED/SHEARED ENVIRONMENT. A MODIFIED 12Z KCHS SOUNDING
RESULTS IN AROUND 2500 J/KG OF CAPE WITH MARGINAL MID LEVEL LAPSE
RATES AND OTHER INDICES. WE CANNOT COMPLETELY RULE OUT A ONE OR
TWO STRONG TO SEVERE STORMS...BUT NOTHING ORGANIZED IS EXPECTED.
STORM MOTIONS WILL BE LESS THAN 10 KTS SO PERHAPS THE BIGGER
CONCERN WILL BE LOCALLY HEAVY RAINFALL. TEMPERATURES WILL BE QUITE
SIMILAR TO TUESDAY...AND THE FORECAST FEATURES UPPER 80S TO 90 IN
MOST AREAS AWAY FROM THE IMMEDIATE COAST.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
TONIGHT...SHOWERS/TSTMS WILL GRADUALLY DISSIPATE THIS EVENING
WITH THE LOSS OF INSOLATION. DEBRIS CLOUDINESS WILL ALSO GRADUALLY
WANE WITH SKIES LIKELY BECOMING PARTLY CLOUDY OR EVEN MOSTLY CLEAR
EARLY THURSDAY MORNING. LOWS WILL RANGE FROM THE UPPER 60S INLAND
TO THE LOWER-MID 70S AT THE COAST.
INCREASING DEEP LAYER MOISTURE AND CHANCES FOR RAINFALL EXPECTED
THROUGH MUCH OF THIS PERIOD. TEMPERATURES NEAR TO SLIGHTLY ABOVE
NORMAL.
THURSDAY...AN ATLANTIC RIDGE SOUTHEAST OF THE REGION WILL CONTINUE
TO WEAKEN AND PUSH SOUTHWARD. AT UPPER LEVELS...THE FORECAST AREA
WILL BE IN A COL/LIGHT FLOW REGION...BETWEEN A WEAKENING UPPER LOW
OVER THE SOUTHERN GULF STATES AND A TROUGH OVER THE NORTHEAST
STATES. AT LOWER LEVELS...LIGHT SOUTHWEST FLOW WILL BECOME ONSHORE
DURING THE AFTERNOON. EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO
DEVELOP BY AFTERNOON. DUE TO RELATIVELY SLOW STEERING...LOCALLY
HEAVY RAINFALL POSSIBLE. MODELS INDICATING MODERATE INSTABILITY...
ESPECIALLY INLAND. HOWEVER...LACK OF UPPER SUPPORT AND WEAK BOUNDARY
INTERACTION SHOULD GREATLY REDUCE CHANCES FOR ANY ISOLATED
STRONG/SEVERE STORMS.
FRIDAY...THE WEAK BACKDOOR FRONT THAT HAS BEEN ADVERTISED FOR DAYS
SEEMS TO GET SLOWER AND WEAKER WITH EACH RUN. LATEST RUNS PLACE THE
SURFACE TROUGH ASSOCIATED WITH THIS FEATURE AT LEAST ACROSS THE
NORTHERN FORECAST AREA BY AFTERNOON. LOW LEVEL CONVERGENCE BETWEEN
THIS FRONT AND SEA BREEZE SHOULD HELP TO FOCUS SCATTERED TO POSSIBLY
NUMEROUS MAINLY AFTERNOON SHOWERS/THUNDERSTORMS. THUS...EXPECT THIS
PERIOD TO BE THE BEST CHANCES FOR CONVECTION/RAINFALL. HAVE NUDGED
POPS UP A TAD...BUT STILL CONSERVATIVE. MAY NEED LIKELY TO
CATEGORICAL POPS AT SOME POINT. AGAIN...LACK OF SIGNIFICANT UPPER
SUPPORT SHOULD LIMIT POTENTIAL FOR ANY STRONG/SEVERE STORMS.
CONVECTION COULD LINGER WELL INTO THE EVENING DUE TO THE FRONTAL
TROUGH AND SUFFICIENT MOISTURE AND BOUNDARY INTERACTIONS.
SATURDAY...A DEEP LAYER RIDGE BEGINS TO BUILD SOUTHWARD FROM THE
NORTHWEST ALONG WITH A DIGGING UPPER TROUGH OFF THE MID ATLANTIC
COAST. THIS HELPS TO DRIVE THE BEST DEEP LAYER MOISTURE A LITTLE
FURTHER SOUTH DURING THE DAY...WITH THE HIGHEST POPS EXPECTED OVER
THE SOUTHERN HALF OF THE AREA.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
MODELS IN GOOD AGREEMENT WITH THE LARGE SCALE PATTERN...SHOWING A
BUILDING RIDGE FROM THE GREAT LAKES SOUTHWARD INTO THE SOUTHEAST
U.S. THROUGH SUNDAY. THIS RIDGE FLATTENS AND MOVES OVER THE AREA
MONDAY...THEN SOUTHEAST OF THE REGION TUESDAY AND WEDNESDAY.
SATURDAY WILL BE THE TRANSITION DAY...WITH SCATTERED AFTERNOON
CONVECTION...ESPECIALLY SOUTHERN 1/2 OF THE AREA. CONTINUED DRYING
TREND FOR SUNDAY AND MONDAY AS THE RIDGE TO THE NORTH PUSHES
DRIER/SUBSIDING AIR SOUTHWARD. HAVE KEPT SLIGHT CHANCE POPS EXTREME
SOUTH SUNDAY...THEN LESS THEN 15% FOR MONDAY ALL AREAS. BY TUESDAY
AND WEDNESDAY ...MODELS INDICATING SOME MOISTURE RETURN ON THE
BACK/WEST SIDE OF THE RIDGE. THUS...HAVE GRADUALLY BROUGHT BACK LOW
END CHANCE POPS TUESDAY AND WEDNESDAY FOR AFTERNOON CONVECTION. NEAR
NORMAL TEMPERATURES SUNDAY AND MONDAY...CLIMBING TO SLIGHTLY ABOVE
NORMAL TUESDAY AND WEDNESDAY AS THE RIDGE MOVES OVER THE AREA AND
LOW LEVEL SOUTHWEST FLOW SETS IN.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
VFR CONDITIONS WILL PREVAIL THROUGH 18Z THURSDAY. THE BIGGEST NEAR
TERM CONCERN IS THE POTENTIAL FOR IMPACTS FROM THUNDERSTORMS AT
THE TERMINALS. BASED ON CURRENT RADAR IMAGERY...THE BEST COVERAGE
IS ACROSS SOUTHEAST GEORGIA SO A VCTS HAS BEEN ADDED TO KSAV
THROUGH 21Z. THE CHANCE EXISTS AT KCHS AS WELL...BUT GIVEN THE
LACK OF COVERAGE IN SOUTHEAST SOUTH CAROLINA...NOTHING WILL BE
INCLUDED AT THIS TIME. ANY SHOWERS AND STORMS THAT DO DEVELOP WILL
DIMINISH THIS EVENING WITH THE LOSS OF HEATING.
EXTENDED AVIATION OUTLOOK...TEMPORARY FLIGHT RESTRICTIONS POSSIBLE
WITH MAINLY AFTERNOON/EARLY EVENING SHOWERS AND TSTMS WEDNESDAY
THROUGH SATURDAY. BEST CHANCES SHOULD BE FRIDAY AS A WEAK BACKDOOR
FRONT SLOWLY MOVES THROUGH. BREEZY CONDITIONS LIKELY SUNDAY.
&&
.MARINE...
THROUGH TONIGHT...SOUTHERLY FLOW REGIME WILL DOMINATE THROUGH
TONIGHT AS THE REGION REMAINS POSITIONED ALONG THE WESTERN FLANKS
OF THE BERMUDA-AZORES SUBTROPICAL HIGH. SOME WEAK SURGES ARE
LIKELY...ONE WITH THE SEA BREEZE CIRCULATION ITSELF WITH A
SECONDARY NOCTURNAL SURGE TONIGHT. WINDS LOOK TO GENERALLY REMAIN 15
KT OR LESS WITH SEAS 1-3 FT.
NO SIGNIFICANT CONCERNS/HIGHLIGHTS EXPECTED THROUGH FRIDAY AS WEAK
ATLANTIC HIGH PRESSURE HOLDS ON SOUTHEAST OF THE REGION. BY LATE
FRIDAY AND SATURDAY...A BACKDOOR COLD FRONT ENTERS FROM THE
NORTH...PUSHING SOUTH OF THE WATERS LATER SATURDAY NIGHT AND SUNDAY.
INCREASING NORTHEAST WINDS AND SEAS BEHIND THE FRONT...WITH MARGINAL
SCA CONDITIONS POSSIBLE SATURDAY NIGHT AND SUNDAY. DECREASING
WINDS/SEAS SUNDAY NIGHT AND MONDAY AS A RIDGE OF HIGH PRESSURE
SHIFTS WELL NORTH AND EAST OF THE WATERS.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.
&&
NEAR TERM...BSH
SHORT TERM...RFM
LONG TERM...RFM
AVIATION...BSH
MARINE...RFM/ST
Hazardous weather outlook, May 28, 2:26 AM EST, 12 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
326 AM EDT WED MAY 28 2014
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-290730-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
326 AM EDT WED MAY 28 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, May 28, 2:20 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
320 PM EDT WED MAY 28 2014
GAZ114-137-138-281945-
INLAND LIBERTY-LONG-TATTNALL-
320 PM EDT WED MAY 28 2014
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF TATTNALL...LIBERTY
AND LONG COUNTIES THROUGH 345 PM EDT...
AT 318 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR BEARDS CREEK...MOVING NORTHEAST AT 10 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BEARDS CREEK...DONALD...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.
&&
LAT...LON 3203 8187 3193 8163 3175 8177 3187 8194
TIME...MOT...LOC 1920Z 211DEG 8KT 3187 8185
Thunderstorm Wind, Long
- When
- May 28, 2:33 PM EST to 2:34 PM EST
- Where
- Long County, 4.5 mi NNE of Donald
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 31.880, -81.820
A warehouse off Highway 196 sustained roof and siding damage. Also, a cattle shed across the street had some roof damage.
Hail, Chatham
- When
- May 28, 4:20 PM EST to 4:21 PM EST
- Where
- Chatham County, Bona Bella
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.100, -81.170
A trained spotter reported nickel sized hail.
Thunderstorm Wind, Chatham
- When
- May 28, 4:23 PM EST to 4:24 PM EST
- Where
- Chatham County, Bona Bella
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 32.100, -81.170
One tree down on power lines along Spivey Avenue near Sharon Park.
Hail, Effingham
- When
- May 28, 5:03 PM EST to 5:04 PM EST
- Where
- Effingham County, 0.69 mi N of Exley
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.240, -81.220
The public reported dime to quarter sized hail.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Louisiana, May 28 to 29, 20141 death · $900,000 · EF1 · 6 events
- Rip Current in Florida, May 28, 20141 death · 1 event
- Rip Current in Alabama, May 28, 20141 death · 1 event
- Flash Flooding and Flood in Louisiana, May 28 to 31, 2014$195,000 · 9 events
- Flash Flood in Ohio, May 28, 2014$100,000 · 1 event
- Hail and Damaging Winds in Montana, May 28 to 31, 20142 in hail · 30 events
- Damaging Winds in Wyoming, May 28, 2014$24,000 · 56 kt wind · 8 events
- Flash Flooding and Heavy Rain in Mississippi, May 28 to 29, 2014$20,000 · 3 events
- Hail and Damaging Winds in Ohio, May 28, 2014$15,000 · 1 in hail · 5 events
- Hail and Damaging Winds in Texas, May 28, 2014$10,000 · 1.75 in hail · 9 events
- Hail and Damaging Winds in Montana, May 28, 20141.5 in hail · 9 events
- Hail and Damaging Winds in Florida, May 28, 2014$5,000 · 1 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 518667, 518665, 518668, 518666.